Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 39, NWS Quad Cities, IA

May 27, 2018Rock Island County, Illinois; Scott County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 27, 2018, 4:20 PM CDT for Rock Island County, Illinois; Scott County, Iowa. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2018, 4:20 PM CDT (21:20 UTC)
Expired
May 27, 2018, 4:38 PM CDT
In force
18 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Scott County, IA, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 13 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 4:26 PM CDTTSTM WND DMG2 Nw Moline, ILLARGE TREE BRANCH BLOWN DOWN. BROKEN BRANCH TOOK DOWN A POWER LINE TO THE RESIDENCE, WHICH THEN SET A HOUSE FIRE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.3 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
347 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
2291 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

250 
WUUS53 KDVN 272120
SVRDVN
ILC161-IAC163-272200-
/O.NEW.KDVN.SV.W.0039.180527T2120Z-180527T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
420 PM CDT SUN MAY 27 2018

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Central Rock Island County in northwestern Illinois...
  Southeastern Scott County in east central Iowa...

* Until 500 PM CDT.

* At 419 PM CDT, a severe thunderstorm was located over Bettendorf,
  moving south at 5 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Moline, Bettendorf, East Moline, Silvis, Le Claire, Hampton,
  Riverdale, Carbon Cliff, Panorama Park, Silvis Heights, Pleasant
  Valley, Campbells Island, Illiniwek Forest Preserve, Fishermans
  Corner, Rock Island County Fairgrounds and Rock Island Arsenal.

This includes the following highways...
 Interstate 74 in Iowa near mile marker 5.
 Interstate 80 in Iowa between mile markers 301 and 305.
 Interstate 74 in Illinois between mile markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4162 9046 4160 9037 4146 9041 4149 9054
TIME...MOT...LOC 2119Z 014DEG 6KT 4155 9046 

HAIL...1.00IN
WIND...<50MPH
 
$$

08
1 follow-up statement
585 
WWUS53 KDVN 272138
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
438 PM CDT SUN MAY 27 2018

IAC163-ILC161-272147-
/O.CAN.KDVN.SV.W.0039.000000T0000Z-180527T2200Z/
Rock Island IL-Scott IA-
438 PM CDT SUN MAY 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ROCK ISLAND AND
SOUTHEASTERN SCOTT COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However heavy rain is still possible with this
thunderstorm.

LAT...LON 4162 9046 4160 9037 4146 9041 4149 9054
TIME...MOT...LOC 2136Z 014DEG 6KT 4152 9047 

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:39 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 27, 2:39 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
239 PM CDT Sun May 27 2018

.SYNOPSIS...
Issued at 221 PM CDT Sun May 27 2018

At 2 PM CDT, another near record warm day with temperatures in
the lower to middle 90s with isolated storms just starting to try
to fire over eastern one half of the forecast area. Subsidence and
lack of forcing supports any storms should be in the next few
hours and ending as heating ends. Heat index values are in the mid
and upper 90s with isolated values around 100F. Upstream energy
and trends are showing lower dewpoints are moving in with another
near record high day tomorrow but slightly lower dewpoints for
Memorial Day. Remains of "Alberto" may affect area on Wednesday
combined with next front.

&&

.SHORT TERM...(This Evening through Monday)
ISSUED AT 221 PM CDT Sun May 27 2018

Short Term Forecast Confidence Assessment...good or above average
with once again little sensible weather impacts. Persistence
supports limited light fog issues tonight based on last night.
Temperatures should generally be within 3 degrees of forecast.

Tonight...persistence supports lows at lower end of guidance with
65 to 70 degrees expected with fair skies and light southerly
winds. This to make for another slightly muggy night.

Memorial Day...Another hot and slightly humid day with southeast
winds of 5 to 10 mph a bit stronger than today. Slightly lower
dewpoints should also result in heat indices topping out in the 95
to 100F degree area with area highs 92 to 98 degrees expected.

.LONG TERM...(Monday Night through Sunday)
ISSUED AT 221 PM CDT Sun May 27 2018

The key to the middle part of the week is where Alberto tracks once
it makes landfall. Temperatures will generally average above normal
through next weekend.

Monday night Tuesday morning
Assessment...high confidence

Quiet and dry conditions will be seen as high pressure settles over
the Great Lakes. Temperatures will average above normal.

Tuesday afternoon and evening
Assessment...medium to high confidence

A weak upper level disturbance will move through the area. This
disturbance combined with daytime heating should allow afternoon and
evening convection to develop. Any convection that develops will be
scattered in nature so a majority of the area will likely remain
dry.

Late Tuesday night and Wednesday
Assessment...medium confidence

Late Tuesday night and Wednesday the remnants of Alberto will move
into the Midwest. The official NHC forecast takes the remnants of
Alberto through Indiana and into Michigan. Such a path would take
the more widespread and potentially heavy rainfall across eastern
Illinois and Indiana.

However, the increased moisture pulled north by the remnants of
Alberto will bring a risk of rain to the area. The better chances
for a more widespread rain would be across Putnam and eastern Bureau
counties. Here the model consensus has likely pops. Across the
remainder of the area the model consensus has chance pops.

Wednesday night on...

Wednesday night and Thursday
Assessment...medium confidence

Lingering moisture left over from Alberto will interact with another
upper level disturbance bringing a risk of showers and
thunderstorms. There are questions regarding the strength of the
upper level disturbance and its ability to generate convection. The
slightly better signal for convection appears to be east of the
Mississippi. Right now the model consensus has slight chance pops
for parts of the area Wednesday night and Thursday. A majority of
the area has the potential to remain dry.

Thursday night
Assessment...low to medium confidence

Thursday night another weak upper level disturbance moves through
the area. There are questions regarding how strong the forcing will
be with this disturbance and its track. Right now the model
consensus has slight chance to chance pops for areas south of I-80.

Friday through Saturday
Assessment...medium to high confidence

The global models generally agree that Friday through Saturday will
be dry across the area. However, the models disagree on how warm it
will be.

The differences in how warm it will be is tied to where a cool front
will stall out. If the front gets further to the south and west than
currently expected, then the entire area would be cooler.

Saturday night and Sunday
Assessment...low to medium confidence

Where the weak cool front stalls out will play considerably in
regards to the sensible weather Saturday night into Sunday.

Here the global models diverge on their respective solutions. The
ECMWF stall the front over the far south and west and then suggests
an organized thunderstorm complex moving through the area late
Saturday night/Sunday. The CMC global pushes the front further south
and has then suggests a decaying area of convection late Saturday
night and Sunday. The GFS is interesting as it dissolves the front
over the area but then brings remnant moisture from the ghost of
Alberto back into the area generating convection.

Right now the model consensus has slight chance to chance pops
Saturday night and Sunday with the better rain chances Saturday
night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
ISSUED AT 1240 PM CDT Sun May 27 2018

Fair skies and light southerly winds expected to continue through
at least the next 24 hours. Low chances of light MVFR shallow fog
toward daybreak for later shifts to consider as surface and upper
air high pressure continue.

&&

.CLIMATE...
ISSUED AT 221 PM CDT Sun May 27 2018

Record Highs for May 28...

Moline.........95 in 2006
Cedar Rapids...95 in 1991
Dubuque........93 in 1874
Burlington.....94 in 2006

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...16
SHORT TERM...16
LONG TERM...08
AVIATION...16
CLIMATE...16
Hazardous weather outlook, May 27, 4:00 AM CDT, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
400 AM CDT Sun May 27 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-280900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
400 AM CDT Sun May 27 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are expected today and tonight over the
entire outlook area. The stronger storms will bring a risk for
isolated heavy rainfall over 1 inch, as well as gusty winds over
40 mph. Later this afternoon and this evening, a line of
thunderstorms may move into northeast Iowa where the Storm
Prediction Center is forecasting a slight risk of severe thunderstorms.
There is a threat for winds up to 60 mph and brief heavy rainfall
in northeast Iowa.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Hot and humid conditions are expected to continue through Tuesday
with afternoon heat indices readings in the 90s to near 100.

Thunderstorms are possible Tuesday and Wednesday next week. It is
too soon to tell if any storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today in northeast Iowa this
afternoon and tonight.

Ervin/Gibbs

In the hours before

Special weather statement, May 27, 3:04 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
304 PM CDT SUN MAY 27 2018

IAC139-272030-
Muscatine-
304 PM CDT SUN MAY 27 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MUSCATINE COUNTY UNTIL
330 PM CDT...

At 304 PM CDT, a strong thunderstorm was located near Muscatine,
moving south at 5 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Muscatine and Saulsbury Bridge Campground.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4152 9122 4155 9108 4145 9107 4141 9116
TIME...MOT...LOC 2004Z 344DEG 6KT 4147 9114

08
Local storm report, May 27, 3:05 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HAIL             1 WSW FERRIS            40.46N 91.19W
05/27/2018  E0.88 INCH       HANCOCK            IL   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL.

&&

TAS
Local storm report, May 27, 3:26 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
326 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             FERRIS                  40.47N 91.17W
05/27/2018  M1.00 INCH       HANCOCK            IL   TRAINED SPOTTER

&&

TAS
Special weather statement, May 27, 3:48 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
348 PM CDT SUN MAY 27 2018

IAC045-163-272115-
Scott-Clinton-
348 PM CDT SUN MAY 27 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SCOTT AND SOUTH
CENTRAL CLINTON COUNTIES UNTIL 415 PM CDT...

At 348 PM CDT, a strong thunderstorm was located over McCausland, or
11 miles southwest of Clinton, moving south at 5 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Princeton, McCausland, Low Moor, Malone and Folletts.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4184 9049 4182 9035 4169 9035 4173 9052
TIME...MOT...LOC 2048Z 004DEG 5KT 4177 9044

08
Local storm report, May 27, 3:54 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
354 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             2 SSW BENNETT           41.71N 90.99W
05/27/2018  M1.00 INCH       CEDAR              IA   PUBLIC

&&
Local storm report, May 27, 4:05 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
405 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             2 SSW BENNETT           41.71N 90.99W
05/27/2018  M1.00 INCH       CEDAR              IA   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 2 SSW
            BENNETT.

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 2:49 PM CDTSevere Thunderstorm WarningDVNRock Island, Whiteside16 min
May 27, 2:54 PM CDTSevere Thunderstorm WarningDVNHancock40 min
May 27, 3:32 PM CDTSevere Thunderstorm WarningDVNMcDonough43 min
May 27, 2:55 PM CDTSpecial Weather StatementDVNCedar35 min
May 27, 3:04 PM CDTSpecial Weather StatementDVNMuscatine26 min
May 27, 3:11 PM CDTSevere Thunderstorm WarningDVNCedar49 min
May 27, 3:48 PM CDTSpecial Weather StatementDVNClinton27 min
May 27, 4:55 PM CDTSpecial Weather StatementDVNDes Moines35 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.